Alert archive / Iowa / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 78, NWS Des Moines, IA

May 25, 20104 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 25, 2010, 2:52 PM CDT for 4 counties in Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2010, 2:52 PM CDT (19:52 UTC)
Expired
May 25, 2010, 3:15 PM CDT
In force
23 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Audubon County, IA, Carroll County, IA, Greene County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 80 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2010-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2010-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 12:58 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 25, 12:58 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1258 PM CDT TUE MAY 25 2010

...UPDATED AVIATION DISCUSSION...

SHORT TERM /TODAY/...
MESSY STTN TDA WITH UNSEASONABLY STRONG UPR LO LIFTING RAPIDLY NWD
THRU THE WRN DKTS AND OVERALL DYNAMIC PTRN WEAKENING ACRS IA TDA.
STRONG OUTFLOW BNDRY HAS PUSHED INTO THE NWRN PART OF THE CWA WITH
WLY WINDS 20-35 KTS.  EXPECT THAT TO WEAKEN BFR MAKING MUCH MORE
PROGRESS INTO THE STATE AND WITH LACK OF ANY REAL SUPPORT DO NOT
EXPECT TO SEE IT FIRE OFF ANYTHING MORE THAN ISOLD ACTIVITY.
FRONTAL MVMT TDA WILL BE BLOCKED BY BOTH FLOW BEING PARALLEL TO
BNDRY AND WWD PUSH OF WEAK ELY WAVE FM SYS OFF THE ERN U.S. THIS
MRNG.  CAP VIRTUALLY NON-EXISTENT TDA AND THOUGH THERE SHOULDN'T BE
A LOT OF DVLPMT THIS MRNG...ALSO FEEL THAT MAX TEMPS WILL LKLY OCCUR
BY MID DAY WITH ENUF DESTABILIZATION TAKING PLACE TO PRODUCE NMRS
TSRA FOR THE AFTN.  SVR THREAT MINIMAL WITH SHEAR ONLY 5-10 KTS AND
ANYTHING THAT WOULD WILL BE PULSE TYPE ACTIVITY.  UPSHOT IS NOT MUCH
CHNG TO GOING POPS OTHER THAN TWEAKING THE PCPN TIMING AND CUTTING
MOS HIGHS FOR THE MOST PART.

LONG TERM /TONIGHT THROUGH MONDAY/...
A WEAKENING COLD FRONT ACROSS NORTHWESTERN IOWA AT THE BEGINNING OF
THE TONIGHT PERIOD WILL DROP SOUTHEASTWARD ACROSS OUR CWA THROUGH
WEDNESDAY MORNING. ALTHOUGH A WEAK MID/UPPER SHORTWAVE MAY MOVE
OVERHEAD TONIGHT OVERALL FORCING AND WIND SHEAR WILL BE VERY WEAK
THROUGH THIS TIME...HOWEVER INSTABILITY WILL REMAIN HIGH AND DESPITE
THE WEAK SURFACE CONVERGENCE ALONG THE BOUNDARY AT LEAST SCATTERED
SHOWERS/THUNDERSTORMS ARE PROBABLE UNTIL AFTER THE LOW-LEVEL
BOUNDARY CLEARS OUR SOUTHEASTERN CORNER WEDNESDAY NIGHT. HAVE
MAINTAINED LIKELY POPS TONIGHT AND INCREASED TO LIKELIES IN THE
SOUTHEAST WEDNESDAY MORNING...BUT HAVE NOT INCREASED QPFS MUCH DUE
TO THE EXPECTED RELATIVE LACK OF ORGANIZED CONVECTION. ONCE THIS
SYSTEM CLEARS OUR AREA A SURFACE RIDGE WILL BUILD IN BEHIND THE
FRONT BY THURSDAY...AND RIDGING ALOFT WILL STRENGTHEN SIGNIFICANTLY
FROM THURSDAY NIGHT THROUGH SATURDAY PROVIDING DRY AND QUIET
CONDITIONS ACROSS THE CWA. ANOTHER SYSTEM APPEARS ON TAP TO APPROACH
THE AREA TOWARD THE LATTER HALF OF THE WEEKEND BUT THERE ARE STILL
LARGE UNCERTAINTIES REGARDING THE TIMING AND EVOLUTION OF THAT
SYSTEM.

&&

.AVIATION...
25/18Z...MORNING CONVECTION HAD MOSTLY DISSIPATED BY TAF ISSUANCE.
SOME THUNDER PERSISTED NEAR KOTM...AND HAVE THEREFORE LEFT IN CB.
ELSEWHERE...ISOLATED RA AND TSRA MAY DEVELOP IN THE AFTERNOON...BUT
VISIBILITIES AND CEILINGS WILL REMAIN VFR. NEXT CONCERN WILL BE
APPROACHING COLD FRONT WHICH WILL PUSH EASTWARD OVERNIGHT...BRINGING
SHRA TO ALL SITES AFTER 00Z...WHICH WILL LAST THROUGH 12Z. SOME
SITES COULD DROP MVFR...ESPECIALLY KDSM AND KALO TOWARDS THE END OF
THE PERIOD. BUT TIMING AND CEILING HEIGHTS WILL NEED TO BE
REEVALUATED WITH LATER UPDATES

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS MAY 10
LONG TERM...LEE
AVIATION...WILKINS
Hazardous weather outlook, May 25, 12:19 PM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1219 PM CDT TUE MAY 25 2010

IAZ004>007-015>017-023>026-033>036-044>047-057>059-070-071-081-092-
261730-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
ADAMS-TAYLOR-
1219 PM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...BECOMING LIKELY BY
THIS EVENING...AND CONTINUING THROUGH TONIGHT. LOCALLY HEAVY
RAINFALL IS EXPECTED. SOME STORMS MAY PRODUCE LOCALLY STRONG
WINDS IN EXCESS OF 50 MPH...ALONG WITH HAIL AS LARGE AS 1 INCH IN
DIAMETER...OR SLIGHTLY LARGER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR NON SEVERE THUNDERSTORMS WILL PERSIST THROUGH
WEDNESDAY. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS FOR
SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BEGINNING LATER THIS AFTERNOON.

IAZ027-028-037-038-048-049-060-072-073-082-083-093-094-261730-
BUTLER-BREMER-HARDIN-GRUNDY-STORY-MARSHALL-POLK-MADISON-WARREN-UNION-
CLARKE-RINGGOLD-DECATUR-
1219 PM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...BECOMING LIKELY BY
THIS EVENING...AND CONTINUING THROUGH TONIGHT. LOCALLY HEAVY
RAINFALL IS EXPECTED WITH LOCALIZED FLOODING POSSIBLE...ESPECIALLY
IN URBAN AND POORLY DRAINED AREAS. SOME STORMS MAY PRODUCE LOCALLY
STRONG WINDS IN EXCESS OF 50 MPH...ALONG WITH HAIL AS LARGE AS 1
INCH IN DIAMETER OR SLIGHTLY LARGER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL REMAIN LIKELY THROUGH WEDNESDAY...WITH CHANCES
TAPERING OFF TOWARD THE SOUTHEAST WEDNESDAY NIGHT AND THURSDAY.
THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS FOR SUNDAY AND
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BEGINNING LATER THIS AFTERNOON.

IAZ039-050-061-062-074-075-084>086-095>097-261730-
BLACK HAWK-TAMA-JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-
WAYNE-APPANOOSE-DAVIS-
1219 PM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...BECOMING LIKELY BY
THIS EVENING...AND CONTINUING THROUGH TONIGHT. IF HEAVY RAINS DO
OCCUR...THEN LOCALIZED FLOODING IS EXPECTED ESPECIALLY IN AREAS
WHICH EXPERIENCED HEAVY RAINFALL EARLIER TODAY. FLASH FLOODING IS
POSSIBLE...ESPECIALLY IN URBAN AND POORLY DRAINED AREAS. SOME STORMS
MAY PRODUCE LOCALLY STRONG WINDS IN EXCESS OF 50 MPH...ALONG WITH
HAIL AS LARGE AS 1 INCH IN DIAMETER OR SLIGHTLY LARGER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL REMAIN LIKELY THROUGH WEDNESDAY...WITH CHANCES
TAPERING OFF TOWARD THE SOUTHEAST WEDNESDAY NIGHT AND THURSDAY.
THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS FOR SUNDAY AND
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ZOGG

In the hours before

Special weather statement, May 25, 10:28 AM CDT, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1028 AM CDT TUE MAY 25 2010

IAZ061-062-074-075-251630-
JASPER-MAHASKA-MARION-POWESHIEK-
1028 AM CDT TUE MAY 25 2010

AT 1025 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTH CENTRAL JASPER
COUNTY TO NORTHWESTERN MAHASKA COUNTY...MOVING NORTH AT 20 MPH.

WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

WILKINS
Special weather statement, May 25, 11:13 AM CDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1113 AM CDT TUE MAY 25 2010

IAZ086-251715-
WAPELLO-
1113 AM CDT TUE MAY 25 2010

AT 1111 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OTTUMWA...MOVING NORTHEAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

WILKINS
Special weather statement, May 25, 12:00 PM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1200 PM CDT TUE MAY 25 2010

IAZ075-086-251800-
MAHASKA-WAPELLO-
1200 PM CDT TUE MAY 25 2010

...STRONG THUNDERSTORM WILL MOVE NORTH JUST EAST OF OTTUMWA THROUGH
1230 PM...

AT 1152 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF OTTUMWA...MOVING NORTH AT 15
MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  AGENCY

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LOCALLY HEAVY RAIN WILL LIKELY CAUSE URBAN AND SMALL STREAM FLOOD.
AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR
WAPELLO COUNTY UNTIL 230 PM.

JOHNSON
Special weather statement, May 25, 2:41 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
241 PM CDT TUE MAY 25 2010

IAZ034-035-046-047-058-059-071-072-082-083-252145-
CALHOUN-WEBSTER-GREENE-BOONE-GUTHRIE-DALLAS-ADAIR-MADISON-UNION-
CLARKE-
INCLUDING THE CITIES OF...ROCKWELL CITY...FORT DODGE...
JEFFERSON...BOONE...GUTHRIE CENTER...ADEL...GREENFIELD...
WINTERSET...CRESTON...OSCEOLA
241 PM CDT TUE MAY 25 2010

...SCATTERED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS ACROSS WEST CENTRAL IOWA...

AT 235 PM... SCATTERED THUNDERSTORMS WERE DEVELOPING OVER WEST
CENTRAL IOWA BETWEEN CARROLL AND CRESTON. SCATTERED THUNDERSTORMS
SHOULD CONTINUE TO DEVELOP AND MOVE NORTH AT 10 TO 20 MPH FROM
JUST WEST OF FORT DODGE SOUTH INTO SOUTHWEST IOWA THROUGH 400 PM.

THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS
TO NEAR 50 MPH...SMALL HAIL AND BRIEF HEAVY RAIN.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 11:37 AM CDTAreal Flood AdvisoryDMXWapello119 min
May 25, 3:19 PM CDTSevere Thunderstorm WarningDMXAdair, Cass, Guthrie41 min
May 25, 3:33 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene, Guthrie42 min
May 25, 3:44 PM CDTSevere Thunderstorm WarningDMXAdair, Guthrie46 min
May 25, 4:19 PM CDTSevere Thunderstorm WarningDMXDallas, Greene, Guthrie38 min
May 25, 4:46 PM CDTFlash Flood WarningDMXAdair3 hr
May 25, 5:14 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Union42 min
May 25, 5:34 PM CDTFlash Flood WarningDMXUnion4 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.